My daughter is 6 years old and diagnosed with Complex I defect Mitochondrial disease. She has a history of severe GI dysmotility requiring a GJ tube and central line for TPN. She has hypoglycemia, respiratory, and bladder issues as well as minor autonomic dysfunction. We recently weaned her off IV fluids completely (using her gut for the same 100ml/kg/day fluid requirement) and within 7 days we began noticing many new symptoms. Her HR fluctuates quickly between the 70's and the 140's. She will have low blood pressures (50's/30's) and now recently high blood pressures (140/100) accompanied by headaches. She is having these episodes where she becomes pale/grey with bright red hands and tachycardia. She was having neurologic regressions as well. We are kind of at a loss as to what to do for her. It is clearly progressing. We did put her back on her IV fluids daily in hopes of reversing whatever this is that is causing this. POTS has been mentioned but it seems her docs are unsure how to proceed. We are looking for help and live close to CHOP. Any help would be greatly appreciated and I thank you in advance for your time. Thank you, Katie
It sounds like your daughter requires a significant amount of care at this point. We just opened a POTS Program at CHOP, so you are certainly welcome to be seen through our clinic. Otherwise, I would recommend looking on www.dynainc.org or www.dinet.org for providers near you who could help in her evaluation and management.
Thank you for your response. Her doctor just did an EKG which was read as "high voltage changes indicitive of LVH". She will be having an echocardiogram this week. Is this common with dysautonomia or unrelated? (This high voltage not see on previous EKG). How concerned should we be? We are trying to get insurance approval for a second opinion at CHOP. Thank you again.
ECG's can often overcall chamber enlargement, especially on the left side of the heart. Sometimes, the "high voltage" can be seen in kids who have a slim body habitus, in which the ECG leads are just closer to the heart and pick up the electrical voltage better. Sometimes, it is just due to incorrect lead placement. That said, kids with mitochondrial defects absolutely can develop cardiomyopathies (abnormal heart muscle disease) that can be diagnosed with an echo.
I would definitely make sure that the echo is NOT done by an adult cardiologist/adult cardiology echo lab, but by a pediatric cardiologist, as adult cardiologists are not adequately trained in evaluating for congenital cardiac disease.
Thank you for putting me a bit more at ease. We hope that it is fine. She is being seen by a pediatric cardiologist at A. I. DuPont right now with an echo for the end of April.. I do have an appointment for you to see her in August which was your first available. I look forward to getting your opinion on her. We just feel we are missing something as everyone is quick to say it's just the mito. Thank you so much for your time. We truly appreciate it.
She is now stating that she feels like she's "falling of a cliff inside". It can happen several times a day. Echo just showed that her LV is fine but her aorta is now on the " large side of normal". He said she has dysautonomia based on symptoms but couldn't help us improve her quality of life. Now she's having headaches and these "falling of cliff" episodes. Is this all related?
If the aorta is normal (even on the "large side of normal"), it's still normal. The falling off the cliff issue sounds like she may be having episodes of decreased blood pressure or autonomic instability. Headaches can also be seen with dysautonomias, so those two points are likely related.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.